CMS/SMC
Canadian Mathematical Society
www.cms.math.ca
Canadian Mathematical Society
  location:  About Usmedia releases
About Us        
CMS/SMC
MEDIA RELEASE — October 3, 2008

Canadian Mathematical Society

MEDIA RELEASE
October 3, 2008

Canadian Mathematical Society's 2008 G. de B. Robinson Award

OTTAWA, Ontario — The Canadian Mathematical Society is pleased to announce that Dr. Dmitry Jakobson of McGill University, Dr. Nikolai Nadirashvili of CNRS (Marseille) and Dr. Iosif Polterovich of the Université de Montréal are the winners of the 2008 G. de B. Robinson Award. The winners will receive the award at the Society's 2008 Winter Meeting in Ottawa, Ontario.

The G. de B. Robinson Award was inaugurated to recognize the publication of excellent papers in the Canadian Journal of Mathematics and the Canadian Mathematical Bulletin and to encourage the submission of the highest quality papers to these journals.

This year’s winning article is concerned with the study of extremal metrics which has been and remains one of the important themes of research in Riemannian geometry. Given a compact manifold, one seeks a Riemannian metric for which the first eigenvalue of the Laplace-Beltrami operator, suitably scaled by the volume of the manifold, is extremal. This problem has been solved in 1970 by Hersch for the 2-sphere, by Li-Yau in 1982 for the real projective plane, and by El Soufi and Ilias in 2000 for the two-torus. The paper by Dmitry Jakobson, Nikolai Nadirashvili and Iosif Polterovich, "Extremal metric for the first eigenvalue on a Klein bottle", Canadian Journal of Mathematics (2006) / Vol. 58 / No. 2 / 381-400, considers the problem in the more difficult case of the Klein bottle. By ingeniously reducing the problem to the study of a system of non-linear second order ordinary differential equations, which they analyze in detail, the authors construct explicitly an extremal metric on the Klein bottle, which they conjecture to be the unique extremal metric. Since the appearance of their paper, this conjecture has been proved by El Soufi, Giacomini and Jazar, in a paper to appear in the Duke Mathematical Journal.

Dmitry Jakobson received his Ph.D. from Princeton University in 1995 under the supervision of P. Sarnak. He held an Assistant Professor position at the University of Chicago in 1999-2000. He has worked at McGill University since 2000 where he was promoted to Full Professor in 2008. His research interests are in analysis and spectral geometry, with connections to partial differential equations, dynamical systems, mathematical physics, number theory and graph theory.

Nikolai Nadirashvili received his Ph.D. (1981) from Moscow State University. From 1997 to 1998 he held an Assistant Professor position at MIT, and from 1998 to 2004 he was a full professor at the University of Chicago. Since 2004 he has been working at CNRS (Marseille) in a DR1 position.

Iosif Polterovich received his Ph.D. (2000) from the Weizmann Institute of Science. In 2002, he joined the Department of Mathematics and Statistics at the Université de Montréal, where he is currently an Associate Professor. In 2006, he was awarded the André-Aisenstadt prize by the Centre de recherches mathématiques for contributions to geometric spectral theory.

For more information, contact:

Dr. Graham P. Wright
Executive Director
Canadian Mathematical Society
Tel: (613) 562-5702
director@cms.math.ca
or Dr. Matthias Neufang
Chair of Publications Committee
School of Mathematics and Statistics
Carleton University
Tel: (613) 520-2600 ext. 2161
chair-pubc@cms.math.ca

© Canadian Mathematical Society, 2014 : https://cms.math.ca/